Rip Current, Eastern Cape May
- When
- June 29, 5:30 PM EST to 6:30 PM EST
- Where
- Eastern Cape May forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
A 14-year-old boy drowned after getting caught in a rip current while swimming with his friends off of Ocean City. (Cape May County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 14-year-old boy drowned after getting caught in a rip current while swimming with his friends off of Ocean City. (Cape May County). It occurred shortly before 7 p.m. EDT on the 29th. The Ocean City Beach Patrol rescued six to eight people who were swimming with the teenager near the 9th Street Beach when they were swept offshore by the rip current.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 2:39 PM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 339 PM EDT SUN JUN 29 2014 .SYNOPSIS... A HIGH PRESSURE SYSTEM WILL BE LOCATED JUST OFFSHORE TONIGHT. THIS HIGH PRESSURE SYSTEM WILL CONTINUE TO MOVE WELL EAST OF THE REGION ON MONDAY. A COLD FRONTAL BOUNDARY LOCATED OVER THE GREAT LAKES ON TUESDAY WILL MOVE INTO OUR REGION BY LATE WEDNESDAY DECAYING INTO A TROUGH. A SECONDARY COLD FRONTAL PASSAGE WILL FOLLOW FOR THURSDAY AND FRIDAY. AN AREA OF LOW PRESSURE MEANDERING OFF THE SOUTHEAST COAST THROUGHOUT MOST OF THE WEEK WILL THEN MOVE NORTHEAST AND INTERACT WITH THE BOUNDARY OFFSHORE ON FRIDAY AND SATURDAY. ANOTHER HIGH PRESSURE SYSTEM WILL MOVE TOWARD OUR AREA ON SUNDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... HIGH PRESSURE CENTERED WELL OFF OUR COAST WILL CONTINUE TO INFLUENCE OUR REGION FOR TONIGHT. THE SEA AND BAY BREEZE FRONTS WERE NOT AS APPARENT ON THE RADAR DATA AS THEY WERE ON SATURDAY. HOWEVER, THEIR EFFECTS WERE EVIDENT IN THE CUMULUS FIELD AS DEPICTED BY SATELLITE. THE CLEAR AREAS FROM EASTERN MONMOUTH COUNTY DOWN TO FAR SOUTHERN NEW JERSEY AND THE CLEAR AREAS OVER DELAWARE WERE UNDER THE INFLUENCE ON THE STABILIZING FLOW OFF THE OCEAN AND DELAWARE BAY. THE DAYTIME CUMULUS IS EXPECTED TO DISSIPATE THIS EVENING. HOWEVER, HIGH AND MID LEVEL CLOUDS FROM THE WEST SHOULD CONTINUE TO DRIFT OVERHEAD. WE ARE ANTICIPATING AN INCREASE IN CLOUD COVER OVERNIGHT. TEMPERATURES SHOULD NOT BE AS COOL AS THEY WERE DURING THE PAST TWO NIGHTS DUE TO THE CLOUD COVER. LOWS ARE FORECAST TO BE MAINLY IN THE LOWER AND MIDDLE 60S WITH A LIGHT AND VARIABLE WIND. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... MID AND HIGH LEVEL CLOUDS SHOULD COVER MUCH OF OUR REGION ON MONDAY MORNING. THE CLOUDS MAY DISSIPATE A BIT AS THE DAY PROGRESSES WITH SOME DAYTIME CUMULUS DEVELOPING AGAIN DURING THE AFTERNOON. THE MID LEVEL RIDGE OVERHEAD SHOULD PREVENT THE DEVELOPMENT OF PRECIPITATION IN MUCH OF OUR REGION WITH GENERALLY STABLE CONDITIONS PREVAILING. THE ONLY POTENTIAL FOR RAIN APPEARS TO BE ALONG THE NORTHWESTERN FRINGE OF OUR FORECAST AREA WHERE WE HAVE MENTIONED A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM. MIXED LAYER CAPE VALUES ARE EXPECTED TO BECOME SLIGHTLY UNSTABLE THERE DURING THE AFTERNOON. AFTERNOON TEMPERATURES ON MONDAY ARE FORECAST TO BE SIMILAR TO THOSE EXPERIENCED TODAY. HOWEVER, IT WILL BE SLIGHTLY MORE HUMID THAN TODAY DUE TO THE SOUTHERLY SURFACE FLOW. DEW POINT READINGS SHOULD RISE INTO THE LOWER 60S THROUGHOUT MOST OF OUR REGION. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... MONDAY NIGHT THROUGH TUESDAY NIGHT: HIGH PRESSURE WILL CONTINUE MOVING OUT TO SEA. SOUTHERLY FLOW WILL BE IN PROGRESS BEHIND THE HIGH PRESSURE SYSTEM BRINGING A RETURN TO RATHER WARM AND HUMID CONDITIONS. THE GFS, NAM AND SEVERAL GFS ENSEMBLE MEMBERS ARE SUGGESTING THE PASSAGE OF A SHORTWAVE WHICH MAY SPARK A LIGHT SHOWER OR TWO LATE MONDAY NIGHT AND TUESDAY MORNING. HOWEVER, LIMITED SUPPORT EXISTS FROM OTHER MODELS. WILL CONTINUE TO REFLECT MOSTLY CLOUDY CONDITIONS FOR A TIME LATE MONDAY NIGHT AND EARLY TUESDAY. RIGHT NOW WITH SOME WIND NEAR THE SURFACE THINK THIS WOULD SET-UP MORE FOR STRATUS TUESDAY MORNING THAN FOG. A COLD FRONTAL BOUNDARY WILL BE MOVING THROUGH THE GREAT LAKES ON TUESDAY AND BE A TRIGGERING MECHANISM FOR SOME SHOWERS AND STORMS. WITH THE FRONT WELL TO OUR NORTHEAST MOST OF THE REGION SHOULD STAY DRY. HOWEVER, THE POCONOS AND NW NJ STILL COULD POTENTIALLY BE CLIPPED BY A PASSING SHOWER OR STORM BASED ON THE FRONTAL POSITION BY TUESDAY NIGHT. LEFT IN SLIGHT CHANCE TO CHANCE POP IN THIS PERIOD NW AND QPF IS BASED OFF A BLEND OF THE 09Z SREF, MET AND MAV GUIDANCE SETS. TEMPERATURES START TO RISE ON TUESDAY AS WELL, 925 MB TEMPERATURES CREEP UP TO AROUND 23C WHICH GIVES THE PHILADELPHIA METROPOLITAN REGION AND THE DELMARVA SHOT AT 90. TOOK ELEMENTS FROM THE MAV AND MET GUIDANCE SETS AND RAISED THE HIGH TEMPERATURES SLIGHTLY BASED ON THE MID- LEVEL TEMPERATURE PROFILE. DEWPOINTS ARE LIKELY TO BE RIGHT AROUND 70 AS WELL BY THIS POINT. STILL JUST A LITTLE UNDER ADVISORY CRITERIA FOR MAXIMUM HEAT INDEX OF 100 IN EARLY JULY BUT NOT BY MUCH. WEDNESDAY AND WEDNESDAY NIGHT: A COLD FRONTAL BOUNDARY WILL LIKELY DECAY INTO A TROUGH ACROSS THE REGION. THIS TROUGH LOCATED FURTHER SOUTHEAST COMPARED TO TUESDAY WILL LIKELY BE AN INSTIGATOR FOR SOME SCATTERED SHOWERS AND STORMS IN THE AFTERNOON AND EVENING. WINDS SHOULD MINIMIZE ANY FOG POTENTIAL. MORE THAN SUFFICIENT INSTABILITY WILL BE PRESENT WITH A NEGLIGIBLE CAP WITH THE TROUGH AS A TRIGGER. HEAVY RAIN WILL ALSO BE A THREAT FROM SLOW MOVING STORMS AS HIGH PW VALUES ARE IN PLACE. SHEAR LOOKS NEGLIGIBLE IN THIS PERIOD POTENTIALLY LEADING TO A LACK OF STORM ORGANIZATION AND AN OVERALL SEVERE THREAT. LAPSE RATES ARE ONLY MODEST AS WELL. HOWEVER, AN ISOLATED STRONG WIND GUST CAN'T BE RULED OUT. BASED THE QPF ON THE 09Z SREF AND WENT HIGH CHANCE ON THE POPS GIVEN A TRIGGER MECHANISM LIKELY TO BE IN PLACE. FOR TEMPERATURES MODELED 925 MB TEMPS ARE LIKELY TO APPROACH 25C PERHAPS 26C BY LATE WEDNESDAY AFTERNOON WHICH WOULD ALLOW FOR HIGH TEMPERATURES IN THE LOW TO PERHAPS MID 90'S SHOULD MAXIMUM HEATING BE REALIZED FOR THE PHILADELPHIA METRO AND PORTIONS OF THE DELMARVA. DID NOT STRAY MUCH FROM GUIDANCE REFLECTING DEWPOINTS IN THE LOW 70'S. THESE HIGH TEMPERATURES WOULD RESULT IN MAXIMUM HEAT INDEX VALUES NEAR THE ADVISORY THRESHOLD OF 100 FOR EARLY JULY FOR PHL. WILL CONTINUE HEAT MENTION IN HWO. THURSDAY AND THURSDAY NIGHT: A SECONDARY COLD FRONTAL BOUNDARY WILL MOVE TOWARD THE REGION ON THURSDAY AND THEN INTO THE REGION THURSDAY NIGHT. ONCE AGAIN THIS WILL BE THE TRIGGER FOR THUNDERSTORM DEVELOPMENT ACROSS THE REGION STARTING OUT SCATTERED AHEAD OF THE FRONT THEN PERHAPS MORE ORGANIZED ALONG THE FRONTAL BOUNDARY THURSDAY NIGHT. DID GO WITH LIKELY POPS TRACKING FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION AHEAD OF THE FRONT. ONCE AGAIN SLOW MOVING THUNDERSTORMS ARE POSSIBLE WITH HEAVY RAIN THANKS TO VERY HIGH PW VALUES OVER 2 INCHES. THE RAINFALL MAY BECOME ENHANCED THURSDAY NIGHT AND LEAD TO A PREDECESSOR RAINFALL EVENT IF A LOW OFF THE SOUTHEAST COAST BECOMES TROPICAL, HEAVY RAIN WORDING ADDED TO GRIDS. PLEASE READ MORE IN THE FRI-SUN SECTION ON THIS. IN TERMS OF ANY SEVERE THREAT, 0-6 KM BULK SHEAR WILL BE MORE FAVORABLE THURSDAY NIGHT PERHAPS PROMOTING MORE OF A THREAT FOR GUSTY WINDS WITH ANY THUNDERSTORM. ONE MORE HOT DAY IS LIKELY AS WELL, THROUGH IT DOES A LITTLE COOLER AT THE 925 MB LEVEL, MORE ALONG THE LINES OF TUESDAY. CONVECTION WILL BE A LIMITING FACTOR AND WITH HIGH CHANCE TO LIKELY POPS FELT IT PRUDENT TO BACK TEMPERATURES OFF CLOSER TO THE VALUES OF THE MODELED TWO METER TEMPERATURES KEEPING TEMPERATURES UNDER 90 AND HEAT INDEX VALUES UNDER 100. FRIDAY THROUGH SUNDAY: WELL THE HOLIDAY WEEKEND IS COMPLETELY IN THE SEVEN DAY FORECAST PERIOD NOW! OUR SECONDARY COLD FRONT WILL LIKELY BE INFLUENCED BY ANY LOW PRESSURE DEVELOPMENT THAT OCCURS OFF THE SOUTHEAST COAST. THE FRONT WILL SLOW DOWN KEEPING CHANCES FOR SHOWERS AND SOME THUNDER AROUND ALONG THE FRONTAL BOUNDARY. THE POTENTIAL DOES EXIST FOR THIS LOW PRESSURE SYSTEM TO BECOME TROPICAL AND THE PREDECESSOR RAINFALL EVENT FROM THURSDAY NIGHT MAY CARY INTO FRIDAY AS OUR REGION IS POSITIONED FAVORABLY IF ONE WERE TO OCCUR. THE NATIONAL HURRICANE CENTER CURRENTLY HAS A 80% DEVELOPMENT FOR THIS FEATURE WITHIN THE NEXT FIVE DAYS. THE PAST SEVERAL ECMWF RUNS HAVE BEEN THE MOST BULLISH WITH THIS FEATURE. ALSO, THERE IS A MUCH STRONGER SIGNAL FROM THE GFS AND CMC ENSEMBLES TODAY COMPARED WITH YESTERDAY'S RUNS. THE ECMWF ENSEMBLE MEAN ALSO HAS MORE INCLUSION OF THIS FEATURE. THE CURRENT FORECAST THINKING IS FOR THIS LOW PRESSURE SYSTEM TO MOVE NORTHEAST ALONG THE BOUNDARY IN THE FRIDAY AND SATURDAY PERIODS WITH RAIN/THUNDERSTORM CHANCES GRADUALLY SHIFTING EAST. THE AVERAGE TRACK RIGHT NOW TAKES THE LOW NORTH TOWARD THE OUTER BANKS ON FRIDAY AND THEN OFF THE MID- ATLANTIC COAST FRIDAY NIGHT/SATURDAY BEFORE EXITING NORTHEAST. THIS SEEMS REASONABLE GIVEN THE FAIRLY DEEP NATURE OF THE APPROACHING TROUGH. EVEN WITH AN OFFSHORE TRACK, SOME RAIN MAY LINGER BEHIND THE BOUNDARY INTO FRIDAY NIGHT AND EARLY SATURDAY WITH THE ASSOCIATED LOW PRESSURE SYSTEM. PLACED A LOW CHANCE OF RAIN SOUTH AND EAST TO ACCOUNT FOR THIS. DID GO A LITTLE HIGHER THAN WPC GUIDANCE ON TEMPERATURES THROUGHOUT THIS PERIOD AS WELL TO NOT TOTALLY DISCOUNT THE ECMWF MOS AND MEX GUIDANCE SETS ALONG WITH CLOUD COVER FRIDAY NIGHT, THOUGH THE MODELED TWO METER TEMPERATURES MAY END UP THE BETTER WAY TO GO GIVEN THE NORTHERLY FLOW. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AS HIGH PRESSURE OFF THE COAST CONTINUES TO INFLUENCE OUR REGION. THE WIND WILL CONTINUE TO FAVOR THE SOUTHEAST AND SOUTH INTO THIS EVENING AT SPEEDS AROUND 6 TO 10 KNOTS. THE WIND SHOULD BECOME LIGHT AND VARIABLE FOR THE OVERNIGHT PERIOD. A SOUTHERLY WIND AROUND 6 TO 10 KNOTS IS ANTICIPATED FOR MONDAY. OUTLOOK... MONDAY NIGHT THROUGH TUESDAY: MAINLY VFR. SOME MVFR CEILINGS POSSIBLE FROM STRATUS FOR A FEW HOURS JUST BEFORE SUNRISE TUESDAY. STRAY THUNDERSTORM MAY CAUSE BRIEF MVFR OR IFR RESTRICTION NORTHWEST OF ABE AND RDG. TUESDAY NIGHT THROUGH FRIDAY: RESTRICTIONS TO MVFR OR IFR IN SCATTERED SHOWERS AND THUNDERSTORMS, OTHERWISE VFR. HIGHEST CHANCE FOR RESTRICTIONS THURSDAY THROUGH FRIDAY. && .MARINE... HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF NEW JERSEY AND DELAWARE FOR TONIGHT AND MONDAY. THE WIND DIRECTION SHOULD FAVOR THE EAST AND SOUTHEAST THIS EVENING AND THE SOUTHEAST AND SOUTH FOR OVERNIGHT INTO MONDAY. WIND SPEEDS AND WAVE HEIGHTS ARE FORECAST TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA FOR TONIGHT AND MONDAY. OUTLOOK... SUNDAY NIGHT THROUGH FRIDAY: SEAS WILL REACH FOUR FEET ON TUESDAY AND STAY CLOSE TO FOUR FEET THROUGH FRIDAY. A PERIOD OF FIVE FOOT SEAS IS POSSIBLE FOR A TIME TUESDAY NIGHT AS WELL. LOW PRESSURE OFF THE EAST COAST MAY LEAD TO EVEN HIGHER SEAS THAN CURRENTLY FORECASTED BY FRIDAY. WIND GUSTS MAY ALSO APPROACH SCA CRITERIA TUESDAY EVENING. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GAINES NEAR TERM...IOVINO SHORT TERM...IOVINO LONG TERM...GAINES AVIATION...GAINES/IOVINO MARINE...GAINES/IOVINO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 PM EDT SUN JUN 29 2014 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-301945- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 344 PM EDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN LEADING TO POOR DRAINAGE FLOODING ARE POSSIBLE WEDNESDAY AND THURSDAY, PERHAPS LINGERING INTO FRIDAY. THERE IS AT LEAST A 50 PERCENT CHANCE THAT THE HEAT INDEX WILL REACH ADVISORY LEVELS OF 100 DEGREES WITHIN THE INTERSTATE 95 CORRIDOR WEDNESDAY AFTERNOON... ESPECIALLY PHILADELPHIA SOUTHWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-301945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 344 PM EDT SUN JUN 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Cape May | 2014-06-29 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524799.